Anesthesia is used in many ways during medical procedures. From numbing
a specific area to relaxing a patient to inducing complete unconsciousness,
anesthesiologists must be careful about how it is administered. When things
go wrong with anesthesia, it is usually because of a dosage error.
Medication dosage errors are more common than many people realize. Unfortunately,
all people—even doctors—can make mistakes. Errors made with
anesthesia medications are often knowledge-based errors due to a poor
interpretation of information or a slip up on the part of the anesthesiologist.
Some examples of anesthesia dosage errors include:
Administration mistakes. There are several stages between ordering a drug and delivering it to
a patient, and mistakes can occur during any of the following steps: transcription,
preparation, dispersion, and administration. According to the National
Institutes of Health, most medication errors take place during the administration stage.
Child errors. Because children are smaller than adults, they need smaller doses of medication;
however, sometimes anesthesiologists give children adult-sized doses by
mistake. Sadly, this type of dosage mistake causes an overdose situation,
which can be life-threatening.
Information mistakes. The amount of anesthesia a patient receives is based on the weight of
the person. If a nurse or other medical worker did not write down the
correct weight and an anesthesiologist didn’t double check this
information, a patient could receive the wrong dose. An anesthesiologist
could also misplace a decimal point when doing the math to calculate the
anesthesia for a patient’s specific weight.
Staff changes. During long procedures, it is possible that one anesthesiologist will
start the procedure but another anesthesiologist will take over. If notes
aren’t clear or information isn’t communicated correctly to
the second anesthesiologist, it is possible that a patient could receive
an incorrect dose of anesthesia via an infusion pump or another method.
As you can see here, there are many reasons why an anesthesia dosage error
can occur. Sadly, anesthesia dosage errors can lead to pain, brain damage,
other serious complications, and even death. If you or your child suffered
the adverse effects of a dosage error, a negligent anesthesiologist may
be to blame. You may have to pursue a medical malpractice lawsuit. For
help seeking justice, please call our office today or
Contact Us online.